Top
10
Doctor insights on: What Can Be Used To Treat Antibiotic Associated Diarrhea

Share
1

1
What can be used to treat antibiotic associated diarrhea?

What can be used to treat antibiotic associated diarrhea?

Flagyl/Vancomycin: Antibiotics (especially clindamycin) select for the overproliferation of clostridium difficile in the colon which can lead to profuse, watery diarrhea (and ultimately megacolon). For severe cases, a course of Metronidazole (flagyl) or vancomycin is the mainstay therapy. Fidaxomicin (dificid) is a newer drug that is also being used to selectively target pathogenic c. Difficile. ...Read more

See 2 more doctor answers
Dr. Oscar Novick
2,082 doctors shared insights

Loose Stools (Definition)

Loose stools is a symptom in which a person's stool (poop) does not hold its shape after it goes into the toilet. Instead of remaining a shaped piece of poop, the poop spreads out in the toilet bowl water. Very loose stool is called diarrhea. Loose stool can be caused by infections, certain foods or drinks, ...Read more


2

2
Any tips for dealing with antibiotic-associated diarrhea?

Any tips for dealing with antibiotic-associated diarrhea?

C.difficile needs Rx: C.Difficile is pathogenic in older children & adults (whose colonic microflora are altered by antibiotics, chemotherapy, salmonella/shigella). C.Diff causes pseudomembranous & other colitis, complicates inflammatory bowel disease, causes fulminant transmural extension, perforation with peritonitis, toxic megacolon. Florastor is otc probiotic that may help suppress c.Diff, but if sick get treated. ...Read more

See 1 more doctor answer
3

3
What are some good treatments for antibiotic-associated diarrhea?

Stop abx.: Ideally if possible, stop the offending agent in this case the antibiotic (abx). You probably also want to make sure it's not a c-diff infection. The timing of the diarrhea as well as some stool tests can help determine that. ...Read more

See 1 more doctor answer
4

4
I had antibiotic associated diarrhea bad after being on 2 differnt Antibiotics. Been on probiotics. How long before I can take antibiotics again?

Depends : The answer depends on many factors. Did you have an infection with C. difficile? How severe? Which antibiotic contributed to your infection? What is the severity of the new illness requiring antibiotics? Will it need to be treated with the same antibiotic that gave you troubles before? As you can see, the answer is complex, and will need to be addressed by your physician at the time. Good luck! ...Read more

See 1 more doctor answer
5

5
Why can't you take lomotil (diphenoxylat and atropine) if you have antibiotic associated diarrhea?

Why can't you take lomotil (diphenoxylat and atropine) if you have antibiotic associated diarrhea?

Thanks for asking!: Lomotil (diphenoxylat and atropine) can make c. Difficile diarrhea much more severe, and c. Difficile diarrhea is one type of antibiotic-associated diarrhea. Until you know that you don't have c. Difficile, you should avoid medications like lomotil (diphenoxylat and atropine). ...Read more

6

6
Have to on low dose augmentin (amoxicillin and clavulanate) to prevent utis i get. Will taking strong probiotics prevent c-diff and crohns, or antibiotic associated diarrhea?

Have to on low dose augmentin (amoxicillin and clavulanate) to prevent utis i get. Will taking strong probiotics prevent c-diff and crohns, or antibiotic associated diarrhea?

Maybe: Augmentin (amoxicillin and clavulanate) is a pretty broad spectrum antibiotic. See if the doc can give you a narrower abx. I would definitely take probiotics but that may not prevent cdiff. Crohn's does not come from taking augmentin (amoxicillin and clavulanate). ...Read more

See 2 more doctor answers
7

7
How long does it usually take for antibiotic side effects like nausea or diarrhea to start, and can pepto bismol (bismuth subsalicylate) be used to treat them?

How long does it usually take for antibiotic side effects like nausea or diarrhea to start, and can pepto bismol (bismuth subsalicylate) be used to treat them?

Antibiotics+diarrhea: If a medication causes nausea, that usually happens right away, within an hour of the first dose. Diarrhea can start after a longer period of time - from several hours to several days. The illness being treated can also be the cause of the diarrhea. Sometimes antibiotic-associated diarrhea requires that we stop or change the antibiotic. if fever or painful diarrhea, please talk to your doctor. ...Read more

8

8
Could antibiotics treat diarrhea?

Could antibiotics treat diarrhea?

NotNormally/rarely: Most Diarrheas are not treated with Antibiotics but there are few exceptions Rarely for certain Bacterial Infections Antibiotics are used like CDifficle,Salmonella and certain others ...Read more

See 1 more doctor answer
9

9
Symptoms started sept 2013... Diarrhea after foods about 5-10 times a day.. Parasite treated with antibiotics. Now a jan 2015.. Still have diarrhea , ?

Symptoms started sept 2013... Diarrhea after foods about 5-10 times a day.. Parasite treated with antibiotics. Now a jan 2015.. Still have diarrhea , ?

Diarrhea: If you have diarrhea after receiving antibiotics you may have Clostridium difficile colitis. You should be seen by a doctor and your stools examined appropriately. It would be helpful to know what parasite you had and with what you were treated. Best wishes. ...Read more

10

10
What is the best test for diagnosing antibiotic associated colitis (no diarrhea present)?

No diarrhea?Prob not: Antibiotic associated colitis is almost always associated with diarrhea. The likelihood of having it with normal stools is vanishingly small, maybe zero. What symptoms make you think that is the problem? ...Read more

Dr. John Leander Po
1,117 doctors shared insights

Antibiotic (Definition)

An antibiotic is a medicine that slows, stops, or kills germs. The germs are usually bacteria causing an infection in a person, so the person uses antibiotics to help his body get ...Read more


Dr. Oscar Novick
3,220 doctors shared insights

Diarrhea (Definition)

Diarrhea is a term that describes loose, watery stools occurring more frequently than usual. It is often not due to a serious cause, but severe diarrhea ...Read more